North Carolina, 2003

Flash Flooding and Hail in North Carolina, August 5 to 6, 2003

August 5 to 6, 2003 · NWS RAH · 14 events in 9 counties and zones

8 hail, 3 flash flood, 2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$8,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 5, 12:59 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 5, 12:59 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
159 PM EDT TUE AUG 5 2003

CONVECTIVE ENERGY IS IN AMPLE SUPPLY THIS AFTERNOON AND EVENING WITH
UPPER TROUGH AND ASSOCIATED JET DYNAMICS ENHANCING THE CONVECTIVE
PROCESS.  A LIMITING FACTOR TO RAINFALL COVERAGE MAY BE THE SUPPLY
OF MOISTURE IN PREDOMINANTLY WESTERLY FLOW IN THE LOWER LEVELS.

IN ADDITION TO AFTERNOON AIRMASS CONVECTION...MODELS SHOW A COLD
FRONT ALOFT TYPE FEATURE IN THE MIDLEVEL THETA-E/ WET BULB ZERO
FIELDS SUGGESTING A CONVECTIVE BAND MOVING NW-SE ACROSS THE AREA
00-06Z TONIGHT. DRIER ENVIRONMENTAL CONDITIONS SHOULD MEAN A MORE
WIDELY SCATTERED PATTERN AND POPS OF 40-50 PERCENT SHOULD SUFFICE
THROUGH EARLY TONIGHT.  CURRENT MIN TEMPERATURES ARE IN LINE WITH
LATEST GUIDANCE.

WED...PERHAPS THE DRIEST DAY IN RAINFALL COVERAGE THIS WEEK.  DRY
AIR IN THE COLUMN SHOULD LIMIT RAINFALL.  HOWEVER...CONTINUED
INSTABILITY WITH THE UPPER LEVEL TROUGH SHOULD PROMPT AFTERNOON
TSTMS WITH A 40 PERCENT POP IN THE COASTAL PLAIN DROPPING BACK TO A
20 PERCENT CHANCE IN THE WEST.   GUIDANCE HIGHS SUPPORT CURRENT MID
TO UPPER 80S.

WED NIGHT INTO THU...MOISTURE INCREASES FROM THE SOUTH AHEAD OF A
TROUGH FROM THE WEST.  A RETRENCHMENT OF THE HIGH AMPLITUDE TROUGH
ALOFT OVER THE APPALACHIANS...SHORT WAVES MOVING THROUGH THE
FLOW...AND ASSOCIATED INSTABILITY SHOULD KEEP A THREAT OF SHOWERS
AND POSSIBLE THUNDER OVER THE REGION WED NIGHT AND MORE SO WITH
HEATING ON THU.  LITTLE CHANGE FROM GUIDANCE LOWS AND HIGHS ARE
EXPECTED. -RFG

THU NIGHT THROUGH TUE: LATEST ETA/GFS AGREE ON VORT MAX ROUNDING
TROUGH BASE THU NIGHT WITH ENHANCED UPPER DIVERGENCE AND ATTENDANT
SURFACE LOW TRACKING OVER THE WRN RAH CWA LATE THU NIGHT OR FRI.
CONTINUE HIGH CHANCE POPS DURING THIS PERIOD. NCEP ENSEMBLE/ECMWF/
UKMET SHOW THE FRONT HOLDING OVER WRN CWA THROUGH THE WEEKEND WITH
LOWS TRACKING NORTH ALONG IT. CONTINUE CHANCE POPS--HIGHER EAST--
MAINLY LATE AFTERNOON THROUGH EVENING. ECMWF/00Z OP GFS IMPLY AN
SOUTHEASTWARD NUDGE OF THE FRONT MON/TUE AS TROUGH TILTS MORE
POSITIVELY & FLOW ALOFT GOES A BIT MORE ANTICYCLONIC... BUT NOT
CONFIDENT ENOUGH YET TO REDUCE POPS SIGNIFICANTLY. CURRENT
MAXES/MINS LOOK FINE. -GIH

.RAH...SVR TSTM WATCH 840 NWRN HALF CWA.

GIH/RFG
Hazardous weather outlook, Aug 5, 4:50 AM EST, 10 hours 55 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS THE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT
ACROSS CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT
ISSUED AT 445 AM EDT FOR MORE INFORMATION.

OTHERWISE...LOCALLY HEAVY RAINFALL IS LIKELY AGAIN TODAY. ISOLATED
AMOUNTS BETWEEN THREE AND FIVE MAY OCCUR IN LESS THAN TWO HOURS.
THIS TYPE OF RAIN WILL QUICKLY FILL POOR DRAINAGE AREAS AND CAUSE
EXTENSIVE PONDING OF WATER ON THE ROADWAYS.

.DAYS TWO THROUGH SEVEN...

A THREAT FOR THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 5, 10:05 AM EST, 5 hours 40 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-060000-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1105 AM EDT TUE AUG 5 2003

...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON UNTIL LATE TONIGHT
ACROSS CENTRAL NORTH CAROLINA...

.SKYWARN SPOTTERS...
ACTIVATION OF THE TRIAD...CENTRAL NORTH CAROLINA...AND SANDHILLS
SPOTTER NETWORKS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
SPOTTERS ARE ENCOURAGED TO REPORT THREATENING AND SEVERE WEATHER OF
ANY KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
AN UNSEASONABLY DEEP UPPER LEVEL LOW PRESSURE TROUGH WILL COUPLE
WITH WARM HUMID AIR TO GENERATE STRONG AND POSSIBLY SEVERE
THUNDERSTORMS THIS AFTERNOON. IN ADDITION TO SCATTERED STORMS AT THE
TIME OF MAXIMUM HEATING THIS AFTERNOON...AN UPPER LEVEL COLD FRONT
WILL LIKELY CAUSE ANOTHER BAND OF THUNDERSTORMS LATER TONIGHT.

.HAZARDOUS WEATHER DETAILS...
BECAUSE OF COLDER DRIER AIR WITH STRONGER WINDS ALOFT...THE TWO MAIN
THREATS WILL BE DAMAGING STRAIGHT LINE WINDS TO 65 MPH AND HAIL TO
NEAR GOLF BALL SIZE. FREQUENT INTENSE CLOUD TO GROUND LIGHTNING CAN
ALSO BE EXPECTED.  SCATTERED THUNDERSTORMS CAN BE EXPECTED TO START
OVER CENTRAL NORTH CAROLINA AROUND 2 OR 3 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RFG

The radar

The Roanoke radar (KFCX), 84 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Forsyth

When
August 5, 3:45 PM EST
Where
Forsyth County, 3 mi NW of Rural Hall
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.267, -80.333

Hail, Forsyth

When
August 5, 4:02 PM EST
Where
Forsyth County, 5 mi NE of Rural Hall
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.283, -80.233

Hail, Richmond

When
August 5, 4:56 PM EST
Where
Richmond County, Rockingham
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -79.783

Hail, Montgomery

When
August 5, 5:02 PM EST
Where
Montgomery County, 5 mi W of Troy
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -79.983

Hail, Person

When
August 5, 5:32 PM EST
Where
Person County, 10 mi SW of Roxboro
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.300, -79.117

Thunderstorm Wind, Moore

When
August 5, 6:02 PM EST
Where
Moore County, West End
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -79.567

Trees and power lines were blown down along Highway 73. A large tree damaged a church, and another damaged a home. a section of the roof on a furniture plant was damaged.

Hail, Guilford

When
August 5, 6:05 PM EST
Where
Guilford County, Greensboro
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.067, -79.800

Hail, Davidson

When
August 5, 6:10 PM EST
Where
Davidson County, Tyro
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.800, -80.383

Thunderstorm Wind, Moore

When
August 5, 6:20 PM EST
Where
Moore County, Carthage
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.350, -79.417

Numerous trees were blown down.

Flash Flood, Montgomery

When
August 5, 6:20 PM EST to 7:00 PM EST
Where
Montgomery County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Roads were flooded across the southern portion of the county.

Hail, Davidson

When
August 5, 6:25 PM EST
Where
Davidson County, Thomasville
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.883, -80.083

Lightning, Sampson

When
August 5, 7:00 PM EST
Where
Sampson County, Clinton
Injuries
1 direct, 0 indirect
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

A man was injured and his home was damaged when lightning struck the house.

Flash Flood, Alamance

When
August 5, 8:00 PM EST to 10:00 PM EST
Where
Alamance County, Alamance
Reported by
LAW ENFORCEMENT
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

Highways 49 and 62 were flooded and closed.

Flash Flood, Moore

When
August 5, 11:50 PM EST to August 6, 1:00 AM EST
Where
Moore County, Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.311, -79.481 (the zone’s center; the record gives no point)

Water rescues had to be made due to flooding of Mclendon's Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376883, 5376884, 5376885, 5376886, 5376887, 5376888, 5376891, 5376892, 5376889, 5376890, 5376893, 5376948, 5376894, 5376947.